Some Results and Problems in the Theory of Word Maps

  • Aner Shalev
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 25)


In recent years there has been much interest in word maps on groups, with various motivations and applications. Substantial progress has been made and many fundamental questions were solved, using a wide spectrum of tools, including representation theory, probability and geometry. This paper is an extended survey of the various developments in this field. We also suggest remaining open problems, conjectures and possible directions for further research.


Conjugacy Class Simple Group Cayley Graph Primitive Word Subgroup Growth 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Z. Arad and M. Herzog (Eds), Products of Conjugacy Classes in Groups, Springer Lecture Notes 1112, Springer-Verlag, Berlin, 1985.zbMATHGoogle Scholar
  2. [3]
    T. Bandman, S. Garion and F. Grunewald, On the surjectivity of Engel words on PSL(2; q), Groups, Geom. Dyn. 6 (2012), 409–439.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [4]
    T. Bandman and S. Garion, Surjectivity and equidistribution of the word x ayb on PSL2(q) and SL2(q), Internat. J. Algebra Comput. 22 (2012), 33pp.Google Scholar
  4. [5]
    R. Bezrukavnikov, M.W. Liebeck and A. Shalev, Character bounds, random walks and covering in finite Chevalley groups, Preprint 2005.Google Scholar
  5. [6]
    A. Borel, On free subgroups of semisimple groups, Enseign. Math. 29 (1983), 151–164.zbMATHMathSciNetGoogle Scholar
  6. [7]
    E. Breuillard, B. Green and T. Tao, Approximate subgroups of linear groups, Geom. Funct. Anal. 21 (2011), 774–819.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [8]
    J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of SL2 (F p), Ann. of Math. 167 (2008), 625–642.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [9]
    A. K. Das and R. K. Nath, On solutions of a class of equations in a finite group, Comm. in Algebra 37 (2009), 3904–3911.CrossRefzbMATHMathSciNetGoogle Scholar
  9. [10]
    R. K. Dennis and L. N. Vaserstein, On a question of M. Newman on the number of commutators, J. Algebra 118 (1988), 150–161.CrossRefzbMATHMathSciNetGoogle Scholar
  10. [11]
    P. Diaconis and M. Shahshahani, Generating a random permutation with random transpositions, Z. Wahrscheinlichkeitstheorie Verv. Gebiete 57 (1981), 159–179.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [12]
    J. D. Dixon, L. Pyber, Á. Seress, A. Shalev, Residual properties of free groups and probabilistic methods, J. reine angew. Math. (Crelle’s) 556 (2003), 159–172.zbMATHMathSciNetGoogle Scholar
  12. [13]
    P. Erdős and P. Turán, On some problems of a statistical group theory. I, Z. Wahrscheinlichkeitstheorie Verw. Gabiete 4 (1965), 175–186.CrossRefGoogle Scholar
  13. [14]
    P. Erdős and P. Turán, On some problems of a statistical group theory. II, Acta Math. Acad, Sci. Hungaricae 18 (1967), 151–163.CrossRefGoogle Scholar
  14. [15]
    E. W. Ellers and N. Gordeev, On conjectures of J. Thompson and O. Ore, Trans. Amer. Math. Soc. 350, 3657–3671.Google Scholar
  15. [16]
    E. W. Ellers, N. Gordeev and M. Herzog, Covering numbers for Chevalley groups, Israel J. Math. 111 (1999), 339–372.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [17]
    S. V. Fomin and N. Lulov, On the number of rim hook tableaux, J. Math. Sci. (New York) 87 (1997), 4118–4123.CrossRefMathSciNetGoogle Scholar
  17. [18]
    S. Garion and A. Shalev, Commutator maps, measure preservation, and T-systems, Trans. Amer. Math. Soc. 361 (2009), 4631–4651.CrossRefzbMATHMathSciNetGoogle Scholar
  18. [20]
    D. Gluck, Sharper character value estimates for groups of Lie type, J. Algebra 174 (1995), 229–266.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [21]
    W. T. Gowers, Quasirandom groups, Combin. Probab. Comput. 17 (2008), 363–387.zbMATHMathSciNetGoogle Scholar
  20. [22]
    R. Guralnick and G. Malle, Products of conjugacy classes and fixed point spaces, J. Amer. Math. Soc. 25 (2012), 77–121.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [23]
    R. M. Guralnick and I. Pak, On a question of B.H. Neumann, Proc. Amer. Math. Soc. 131 (2002), 2021–2025.CrossRefMathSciNetGoogle Scholar
  22. [25]
    H. A. Helfgott, Growth and generation in SL2(ℤ=pℤ), Ann. of Math. 167 (2008), 601–623.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [26]
    E. Hrushovski, Stable group theory and approximate subgroups, J. Amer. Math. Soc. 25 (2012), 189–243.CrossRefzbMATHMathSciNetGoogle Scholar
  24. [27]
    E. Hrushovski, P. H. Kropholler, A. Lubotzky and A. Shalev, Powers in finitely generated groups, Trans. Amer. Math. Soc. 348 (1996), 291–304.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [28]
    I. M. Isaacs, Character Theory of Finite Groups, Academic Press, New York-San Francisco-London, 1976.zbMATHGoogle Scholar
  26. [30]
    A. Jaikin-Zapirain, On the verbal width of finitely generated pro-p groups, Rev. Mat. Iberoam. 24 (2008), 617–630.CrossRefzbMATHMathSciNetGoogle Scholar
  27. [31]
    G. A. Jones, Varieties and simple groups, J. Austr. Math. Soc. 17 (1974), 163–173.CrossRefzbMATHGoogle Scholar
  28. [35]
    M. Larsen, Word maps have large image, Israel J. Math. 139 (2004), 149–156.CrossRefzbMATHMathSciNetGoogle Scholar
  29. [36]
    M. Larsen and A. Lubotzky, Representation growth for linear groups, J. Europ. Math. Soc. 10 (2008), 351–390.CrossRefzbMATHMathSciNetGoogle Scholar
  30. [37]
    M. Larsen and A. Shalev, Word maps and Waring type problems, J. Amer. Math. Soc. 22 (2009), 437–466.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [38]
    M. Larsen and A. Shalev, Characters of symmetric groups: sharp bounds and applications, Invent. Math. 174 (2008), 645–687.CrossRefzbMATHMathSciNetGoogle Scholar
  32. [39]
    M. Larsen and A. Shalev, Fibers of word maps and some applications, J. Algebra 354 (2012), 36–48.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [41]
    M. Larsen, A. Shalev and Ph. Tiep, The Waring problem for finite simple groups, Ann. of Math. 174 (2011), 1885–1950.CrossRefzbMATHMathSciNetGoogle Scholar
  34. [42]
    M. Larsen, A. Shalev and Ph. Tiep, Waring problem for finite quasisimple groups, IMRN rns109 (2012), 26 pages.Google Scholar
  35. [43]
    R. Lawther and M. W. Liebeck, On the diameter of a Cayley graph of a simple group of Lie type based on a conjugacy class, J. Comb. Theory, Ser. A 83 (1998), 118–137.CrossRefzbMATHMathSciNetGoogle Scholar
  36. [44]
    M. W. Liebeck, N. Nikolov and A. Shalev, Groups of Lie type as products of SL2 subgroups, J. Algebra 326 (2011), 201–207.CrossRefzbMATHMathSciNetGoogle Scholar
  37. [45]
    M. W. Liebeck, N. Nikolov and A. Shalev, A conjecture on product decompositions in simple groups, Groups, Geom. Dyn. 4 (2010) (Magnus Issue), 799–812.CrossRefzbMATHMathSciNetGoogle Scholar
  38. [46]
    M. W. Liebeck, N. Nikolov and A. Shalev, Product decompositions in finite simple groups, Bull. London Math. Soc. 44 (2012), 469–472.CrossRefzbMATHMathSciNetGoogle Scholar
  39. [47]
    M. W. Liebeck, E. A. O’Brien, A. Shalev and Ph. Tiep, The Ore Conjecture, J. Europ. Math. Soc. 12 (2010), 939–1008.CrossRefzbMATHMathSciNetGoogle Scholar
  40. [48]
    M. W. Liebeck, E. A. O’Brien, A. Shalev and Ph. Tiep, Commutators in finite quasisimple groups, Bull. London Math. Soc. 43 (2011), 1079–1092.CrossRefzbMATHMathSciNetGoogle Scholar
  41. [49]
    M. W. Liebeck, E. A. O’Brien, A. Shalev and Ph. Tiep, Products of squares in simple groups, Proc. Amer. Math. Soc. 140 (2012), 21–33.CrossRefzbMATHMathSciNetGoogle Scholar
  42. [50]
    M. W. Liebeck and L. Pyber, Finite linear groups and bounded generation, Duke Math. J. 107 (2001), 159–171.CrossRefzbMATHMathSciNetGoogle Scholar
  43. [51]
    M. W. Liebeck and A. Shalev, The probability of generating a finite simple group, Geom. Ded. 56 (1995), 103–113.CrossRefzbMATHMathSciNetGoogle Scholar
  44. [52]
    M. W. Liebeck and A. Shalev, Diameters of finite simple groups: sharp bounds and applications, Ann. of Math. 154 (2001), 383–406.CrossRefzbMATHMathSciNetGoogle Scholar
  45. [53]
    M. W. Liebeck and A. Shalev, Fuchsian groups, coverings of Riemann surfaces, subgroup growth, random quotients and random walks, J. Algebra 276 (2004), 552–601.CrossRefzbMATHMathSciNetGoogle Scholar
  46. [54]
    M. W. Liebeck and A. Shalev, Fuchsian groups, finite simple groups, and representation varieties, Invent. Math. 159 (2005), 317–367.CrossRefzbMATHMathSciNetGoogle Scholar
  47. [55]
    M. W. Liebeck and A. Shalev, Character degrees and and random walks in finite groups of Lie type, Proc. London. Math. Soc. 90 (2005), 61–86.CrossRefzbMATHMathSciNetGoogle Scholar
  48. [58]
    A. Lubotzky and A. Mann, Powerful p-groups. I. Finite groups, J. Algebra 105 (1987), 484–505.CrossRefzbMATHMathSciNetGoogle Scholar
  49. [59]
    A. Lubotzky and A. Mann, Powerful p-groups. II. p-adic analytic groups, J. Algebra 105 (1987), 506–515.CrossRefzbMATHMathSciNetGoogle Scholar
  50. [60]
    A. Lubotzky, Finite simple groups of Lie type as expanders, J. Europ. Math. Soc. 13 (2011), 1331–1341.CrossRefzbMATHMathSciNetGoogle Scholar
  51. [62]
    A. Lubotzky and C. Meiri, Sieve methods in group theory: I. powers in linear groups, J. Amer. Math. Soc. 25 (2012), 1119–1148.CrossRefzbMATHMathSciNetGoogle Scholar
  52. [63]
    A. Lubotzky and D. Segal, Subgroup Growth, Progress in Mathematics 212, Birkhäuser, Basel, 2003.CrossRefzbMATHGoogle Scholar
  53. [64]
    N. Lulov, Random walks on symmetric groups generated by conjugacy classes, Ph.D. Thesis, Harvard University, 1996.Google Scholar
  54. [65]
    N. Lulov and I. Pak, Rapidly mixing random walks and bounds on characters of the symmetric groups, J. Algebraic Combin. 16 (2002), 151–163.CrossRefzbMATHMathSciNetGoogle Scholar
  55. [66]
    G. Lusztig, Characters of reductive groups over finite fields, Ann. of Math. Studies, Princeton University Press, Princeton, 1984.Google Scholar
  56. [67]
    A. I. Mal’cev, Homomorphisms onto finite groups, Ivanov. Gos. Ped. Inst. Ucen. Zap. Fiz.-Mat. Nauki 8 (1958), 49–60.Google Scholar
  57. [68]
    C. Martinez and E. I. Zelmanov, Products of powers in finite simple groups, Israel J. Math. 96 (1996), 469–479.CrossRefzbMATHMathSciNetGoogle Scholar
  58. [69]
    M. B. Nathanson, Additive Number Theory: the classical bases, Graduate Texts in Mathematics 164, Springer, 1996.Google Scholar
  59. [70]
    A. Nica, On the number of cycles of given length of a free word in several random permutations, Random Structures Algorithms 5 (1994), 703–730.CrossRefzbMATHMathSciNetGoogle Scholar
  60. [71]
    N. Nikolov, On the commutator width of perfect groups, Bull. London Math. Soc. 36 (2004), 30–36.CrossRefzbMATHMathSciNetGoogle Scholar
  61. [72]
    N. Nikolov, A product decomposition for the classical quasisimple groups, J. Group Theory 10 (2007), 43–53.zbMATHMathSciNetGoogle Scholar
  62. [73]
    N. Nikolov and D. Segal, On finitely generated profinite groups, I: strong completeness and uniform bounds, Ann. of Math. 165 (2007), 171–238.CrossRefzbMATHMathSciNetGoogle Scholar
  63. [74]
    N. Nikolov and D. Segal, On finitely generated profinite groups, II: product decompositions of quasisimple groups, Ann. of Math. 165 (2007), 239–273.CrossRefMathSciNetGoogle Scholar
  64. [75]
    N. Nikolov and D. Segal, Powers in finite groups, Groups Geom. Dyn. 5 (2011), 501–507.CrossRefzbMATHMathSciNetGoogle Scholar
  65. [76]
    N. Nikolov and D. Segal, Generators and commutators in finite groups; abstract quotients of compact groups, Invent. Math. 190 (2012), 513–602.CrossRefzbMATHMathSciNetGoogle Scholar
  66. [77]
    N. Nikolov and L. Pyber, Product decompositions of quasirandom groups and a Jordan type theorem, J. Europ. Math. Soc. 13 (2011), 1063–1077.CrossRefzbMATHMathSciNetGoogle Scholar
  67. [78]
    O. O. Ore, Some remarks on commutators, Proc. Amer. Soc. 272 (1951), 307–314.CrossRefMathSciNetGoogle Scholar
  68. [83]
    J. Saxl and J. S. Wilson, A note on powers in simple groups, Math. Proc. Camb. Phil. Soc. 122 (1997), 91–94.CrossRefzbMATHMathSciNetGoogle Scholar
  69. [85]
    G. Schul and A. Shalev, Words and mixing times in finite simple groups, Groups, Geom. Dyn. 5 (2011), 509–527.CrossRefzbMATHMathSciNetGoogle Scholar
  70. [86]
    A. Salehi-Golsefidy and P. Varjú, Expansion in perfect groups, Geom. Funct. Anal. 22 (2012), 1832–1891.CrossRefzbMATHMathSciNetGoogle Scholar
  71. [87]
    D. Segal, Words: notes on verbal width in groups, London Math. Soc. Lecture Note Series 361, Cambridge University Press, Cambridge, 2009.CrossRefGoogle Scholar
  72. [88]
    J.-P. Serre, Topics in Galois Theory, Research notes in math 1, Jones and Bartlett, Boston-London, 1992.zbMATHGoogle Scholar
  73. [89]
    A. Shalev, Word maps, conjugacy classes, and a non-commutative Waring-type theorem, Ann. of Math. 170 (2009), 1383–1416.CrossRefzbMATHMathSciNetGoogle Scholar
  74. [90]
    A. Shalev, Mixing and generation in simple groups, J. Algebra 319 (2008), 3075–3086.CrossRefzbMATHMathSciNetGoogle Scholar
  75. [91]
    R. C. Thompson, Commutators in the special and general linear groups, Trans. Amer. Math. Soc. 101 (1961), 16–33.CrossRefzbMATHMathSciNetGoogle Scholar
  76. [92]
    R. C. Thompson, On matrix commutators, Portugal. Math. 21 (1962), 143–153.zbMATHMathSciNetGoogle Scholar
  77. [93]
    R. C. Thompson, Commutators of matrices with coefficients from the field of two elements, Duke Math. J. 29 (1962), 367–373.CrossRefzbMATHMathSciNetGoogle Scholar
  78. [94]
    U. Vishne, Mixing and covering in symmetric groups, J. Algebra 205 (1998), 119–140.CrossRefzbMATHMathSciNetGoogle Scholar
  79. [95]
    J. S. Wilson, First-order group theory, in Infinite Groups 1994, de Gruyter, Berlin, 1996, pp. 301–314.Google Scholar
  80. [96]
    H. S. Wilf, The asymptotics of e P(z) and the number of elements of each order in S n, Bull. Amer. Math. Soc. 15 (1986), 228–232.CrossRefzbMATHMathSciNetGoogle Scholar
  81. [97]
    E. Witten, On quantum gauge theories in two dimensions, Comm. Math. Phys. 141 (1991), 153–209.CrossRefzbMATHMathSciNetGoogle Scholar
  82. [98]
    E. I. Zelmanov, Solution of the restricted Burnside problem for groups of odd exponent, (Russian) Izv. Akad. SSSR Ser. Mat. 54 (1990), 42–59; translation in Math USSR-Izv. 36 (1990), 41–60.Google Scholar
  83. [99]
    E. I. Zelmanov, Solution of the restricted Burnside problem for 2-groups, (Russian) Mat. Sb. 182 (1991), 568–592; translation in Math USSR-Sb 72 (1992), 543–565.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2013

Authors and Affiliations

  • Aner Shalev
    • 1
  1. 1.Institute of MathematicsThe Hebrew UniversityJerusalemIsrael

Personalised recommendations